Alabama, 2003Damaging Wind in Alabama, May 3, 2003
May 3, 2003 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 3, 1:10 AM CST, 15 minutes earlier.
Area forecast discussion, May 3, 1:10 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 AM CDT SAT MAY 3 2003
FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP
TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES
ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS.
HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A
HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING
THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS
EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3
ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR.
THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE
AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR.
COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE
STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY
MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE
VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING.
THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA
AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE
FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL
CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY
CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY.
ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS
FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY
AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE
LATE MORNING HOURS.
FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY
INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER
MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST.
LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA
MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO
EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS
AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET
BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE
STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE
CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE
15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY
RAIN WORDING.
IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO
LITTLE CHANGE OTHER THAN TO BLEND.
MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO
SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE
PLAINS.
FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST
TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS
CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM
APPROACHING AREA LATER MONDAY.
16/MILLER
.PRELIMINARY TEMPS / POPS...
MOBILE 87 68 87 69 86 / 50 10 00 00 20
PENSACOLA 86 68 86 70 84 / 50 10 00 00 20
DESTIN 81 70 82 71 81 / 50 10 00 00 20
EVERGREEN 86 64 88 65 85 / 60 20 00 00 20
WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20
CAMDEN 87 63 89 66 84 / 60 20 00 00 20
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 5:30 AM CST, 19 hours 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI MAY 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
A WEAK FRONT WILL CROSS THE AREA TODAY...BRINGING SCATTERED
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME STRONG...WITH
SMALL HAIL POSSIBLE...BUT ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
In the hours before
Special weather statement, May 2, 9:34 PM CST, 3 hours 51 minutes before
ALZ051>064-FLZ001>006-030400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1034 PM CDT FRI MAY 2 2003
THE TORNADO WATCH THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES
HAS BEEN ALLOWED TO EXPIRE...
IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...MOBILE...BALDWIN...CLARKE...WILCOX...
MONROE...CONECUH...ESCAMBIA...BUTLER...CRENSHAW...AND
COVINGTON
IN THE WESTERN FLORIDA PANHANDLE...
ESCAMBIA...SANTA ROSA...AND OKALOOSA.Thunderstorm Wind, Washington
- When
- May 3, 1:25 AM CST to 1:27 AM CST
- Where
- Washington County, Sunflower
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.383, -88.000
High winds from a thunderstorm blew down several trees just south of Sunflower.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Carolina, May 3, 2003$7.2 million · 2.75 in hail · 22 events
- Hail in North Carolina, May 3, 2003$3.0 million · 1.5 in hail · 1 event
- Tornadoes and Hail in Texas, May 3, 2003$12,000 · F2 · 7 events
- Hail and Damaging Winds in Mississippi, May 3, 2003$181,000 · 1.75 in hail · 35 events
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Damaging Winds in Louisiana, May 3, 2003$150,000 · 55 kt wind · 3 events
- Tornadoes and Hail in Texas, May 3, 2003$50,000 · F0 · 17 events
- Hail and Damaging Wind in North Carolina, May 3, 2003$100,000 · 1.75 in hail · 2 events
- Hail in South Carolina, May 3, 2003$100,000 · 1 in hail · 1 event
- Damaging Wind in Alabama, May 3, 2003$75,000 · 55 kt wind · 1 event
- Hail in North Carolina, May 3, 2003$75,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356529.